Pennsylvania, 2015

Flash Flood in Pennsylvania, July 18, 2015

July 18, 2015 · NWS CTP · 1 event in 1 county or zone

A strong thunderstorm brought torrential rains and a report of an earth slide near Shawville, in Clearfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong thunderstorm brought torrential rains and a report of an earth slide near Shawville, in Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 2:08 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 18, 2:08 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 AM EDT SAT JUL 18 2015

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHEAST CONUS THIS
WEEKEND. A SHORT WAVE PASSING TO THE NORTH WILL PUSH A COLD FRONT
THROUGH PENNSYLVANIA ON MONDAY. HIGH PRESSURE IS LIKELY TO BUILD
SOUTHEAST INTO PENNSYLVANIA WEDNESDAY OR THURSDAY OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
HEAVY SHRA/TSRA FIRING OVR THE CENTRAL MTNS AT NOSE OF LL JET AS
OF 06Z. HIGH PWATS AND TRAINING CELLS POSE AT THREAT OF LOCALIZED
FLOODING ALONG THE I-80 CORRIDOR BTWN 06Z-09Z. HOWEVER...NEAR TERM
MDL DATA SUGGESTS LL JET AND ASSOC CONVECTION WILL WEAKEN AND PUSH
EAST OF THE CWA BY ARND DAWN. RADAR TRENDS AND LATEST HRRR SUPPORT
CAT TO LIKELY POPS ALONG THE I-80 CORRIDOR DURING THE PRE-DAWN
HOURS AND MUCH LOWER POPS OVER SOUTHERN PA AND THE N TIER.

TEMPS WON/T FALL MUCH FROM 06Z READINGS DUE TO HIGH HUMIDITY NOW
COVERING THE AREA. EXPECT MIN TEMPS ARND 70F ACROSS ALL OF CENTRAL
PA.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM SUNDAY/...
SHORTWAVE SHOULD HAVE PASSED EAST OF THE REGION BY DAWN...LEAVING
CENTRAL PA IN A REGION OF WEAK LG SCALE FORCING. EXPECT A DRY
MORNING OVR NEARLY THE ENTIRE AREA. HOWEVER...HEATING OF
MOIST/UNSTABLE AIR MASS SHOULD SPAWN SCT PM CONVECTION...WITH
GREATEST COVERAGE LIKELY ALONG AXIS OF HIGHEST PWATS OVER EASTERN
PA. ARRIVAL OF UPPER RIDGE AXIS AND ASSOC WARM TEMPS ALOFT SHOULD
LIMIT COVERAGE OF ANY STORMS ACROSS THE NW COUNTIES.

MODEL CAPES ABOUT AS HIGH AS WE SEE IN PA...BTWN 3000-5000 J/KG
SAT AFTN. HIGH CAPE AND WEAK SHEAR IMPLIES A LOW END THREAT OF
ISOLD PULSE TYPE SVR STORMS. SPC HAS ENTIRE AREA IN MGRL RISK.

BOUNDARY LAYER WARMING SUPPORTS WIDESPREAD HIGHS OF 85 TO 90. THIS
COMBINED WITH SFC DEWPOINTS IN THE LOWER 70S SHOULD CREATE HEAT
INDICES AS HIGH AS THE MID 90S IN THE SUSQ VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE RETURN TO MORE SUMMERLIKE WEATHER WILL CONTINUE ON
SUNDAY...AS 850HPA TEMPS RISE TO +2SD BY SUNDAY AFTN. AS TEMPS
CONTINUE TO WARM AND HUMIDITY CONTINUES TO CLIMB...HEAT INDICES
WILL APPROACH 100F /BORDERLINE HEAT ADVISORY CRITERIA/ IN THE
LOWER SUSQUEHANNA VALLEY SUNDAY AFTN.

A COLD FRONT WILL CROSS CENTRAL PA SUN NIGHT/EARLY
MONDAY...ACCOMPANIED BY A CHC FOR SHRA/TSRA. THE TIMING OF THE
FRONT EARLY IN THE DAY MAY BE A LIMITING FACTOR FOR SEVERE WX.
BEHIND THE FRONT...TEMPS WILL BE /SLIGHTLY/ COOLER AND THERE WILL
BE A RESPITE FROM THE MUGGINESS.

HIGH PRESSURE WILL ATTEMPT TO BUILD OVERHEAD LATE NEXT
WEEK...BEHIND ANOTHER WEAK COLD FRONT THAT IS FORECAST TO SETTLE
ACROSS CENTRAL PA NEXT WEDNESDAY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
ACTIVE CLUSTER OF THUNDERSTORMS ACROSS CENTRAL AREAS OF THE REGION
TONIGHT. EARLIER...STORMS MOVED THROUGH KBFD AND KUNV. THE NEWLY
DEVELOPING STORMS WILL MAINLY BE SOUTH OF KBFD AND NORTH OF KAOO.
KUNV AND EVENTUALLY KIPT WILL AGAIN BE AFFECTED BY A ROUND OF
SHRA/TSRA.

INCREASED LOW LEVEL MOISTURE FROM THE CONVECTION...COUPLED WITH
LIGHT WINDS WILL LEAD TO OVERALL DEVELOPMENT OF LOWER CIGS ACROSS
MUCH OF THE REGION. EVEN THE LOWER SUSQUEHANNA VALLEY WITH AN
INFLUX OF LOW LEVEL MOISTURE HAS SEEN CIGS DROP INTO MVFR RANGE.

THIS WILL BE THE TREND OVERNIGHT...WITH WIDESPREAD MVFR TO IFR
CONDITIONS IN LOWER CLOUDS AND FOG. THERE MAY BE SOME LOCALLY
LOWER CONDITIONS IN ANY THUNDERSTORM ACTIVITY.

MOST IMPACTED HAS
BEEN KUNV...BUT BEFORE THE NIGHT IS OVER...KAOO AND KJST COULD
ALSO GET INTO THE SHRA/TSRA ACTION.

CONDITIONS DRY OUT FOR THE DAYTIME HOURS ON SATURDAY WITH VFR
CEILINGS AND VISIBILITIES RETURNING BY 13Z-15Z. AN ISOLATED
SHOWER OR THUNDERSTORM IS POSSIBLE AS DEWPOINTS REMAIN NEAR
70...HOWEVER NOT ENOUGH COVERAGE TO PLACE IN THE EXTENDED PORTION
OF THE FORECAST.

OUTLOOK...
SUN...SCT...MAINLY PM TSRA IMPACTS POSSIBLE.

MON...MORE NUMEROUS SHOWERS/TSRA LIKELY AS A COLD FRONT PUSHES
EAST ACROSS THE REGION.

TUE-WED...IMPROVING CONDS AS HIGH PRESSURE DOMINATING.

&&

.EQUIPMENT...
THE KBFD OBSERVATIONS ARE NOT AVAILABLE LONG-LINE DUE TO AN FAA COMMS
PROBLEM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...EVANEGO
AVIATION...JUNG/TYBURSKI
EQUIPMENT...
Hazardous weather outlook, Jul 17, 5:19 AM EST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 AM EDT FRI JUL 17 2015

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-181030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-
619 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-046-049>053-056>059-063>066-181030-
JUNIATA-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
619 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES NEAR OR JUST OVER 100 DEGREES ARE POSSIBLE
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 9:54 PM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 PM EDT FRI JUL 17 2015

PAZ010-180345-
ELK PA-
1054 PM EDT FRI JUL 17 2015

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY UNTIL 1145 PM EDT...

AT 1054 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PORTLAND MILLS...MOVING EAST AT 25 MPH. 40 TO 50 MPH WIND GUSTS WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...RIDGWAY...ST. MARYS...BRANDY
CAMP...BROCKPORT...PORTLAND MILLS AND KERSEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4148 7895 4147 7848 4125 7862 4125 7865
      4122 7865 4120 7871 4123 7871 4123 7874
      4126 7873 4136 7895 4137 7897
TIME...MOT...LOC 0254Z 283DEG 23KT 4139 7892

DANGELO
Special weather statement, Jul 18, 2:54 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 AM EDT SAT JUL 18 2015

PAZ019-026>028-050-180830-
MIFFLIN PA-JUNIATA PA-SOUTHERN CENTRE PA-SNYDER PA-HUNTINGDON PA-
354 AM EDT SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT...

AT 354 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR REEDS GAP STATE PARK TO NEAR BELLEVILLE TO NEAR
SPRUCE CREEK...AND MOVING EAST AT 30 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. VERY
HEAVY RAIN IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HUNTINGDON...LEWISTOWN...ALFARATA...ALLENSVILLE...BEAVER SPRINGS...
BELLEVILLE...BELLTOWN...BLACKLOG...BURNHAM...HIGHLAND PARK...JUNIATA
TERRACE...MCCLURE...MCALEVYS FORT...MCALISTERVILLE...MILROY...REEDS
GAP STATE PARK...REEDSVILLE...SEVEN MOUNTAINS...STRODES MILLS AND
WALNUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4050 7815 4057 7813 4053 7818 4059 7818
      4063 7785 4083 7753 4075 7702 4054 7740
      4036 7765
TIME...MOT...LOC 0754Z 287DEG 28KT 4077 7751 4061 7776 4056 7818

JUNG
Special weather statement, Jul 18, 3:30 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT SAT JUL 18 2015

PAZ027-028-050-056-180915-
MIFFLIN PA-JUNIATA PA-SNYDER PA-PERRY PA-
430 AM EDT SAT JUL 18 2015

...STRONG THUNDERSTORMS WILL AFFECT MIFFLIN...JUNIATA...SNYDER...AND
PERRY COUNTIES UNTIL 515 AM EDT...

AT 429 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MCCLURE TO NEAR MEXICO TO NEAR STRODES MILLS
TO NEAR MOUNT UNION...AND MOVING SOUTHEAST AT 30 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...ALFARATA...BEAVER SPRINGS...BELLTOWN...BLACKLOG...EAST
RUTHERFORD...FREMONT...HONEY GROVE...ICKESBURG...JUNIATA TERRACE...
LOYSVILLE...MCCLURE...MCALISTERVILLE...MEISERVILLE...MEXICO...MOUNT
PLEASANT MILLS...NEW BLOOMFIELD...NEWPORT...PAXTONVILLE AND PERULACK.

LAT...LON 4032 7773 4038 7775 4036 7782 4041 7791
      4050 7782 4052 7782 4063 7750 4082 7746
      4084 7740 4081 7735 4082 7731 4076 7694
      4070 7693 4064 7695 4058 7701 4043 7704
      4035 7739 4025 7761
TIME...MOT...LOC 0829Z 293DEG 16KT 4075 7735 4056 7735 4049 7763 4045
7785

JUNG

The radar

The State College radar (KCCX), 36 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clearfield

When
July 18, 3:30 AM EST to 4:30 AM EST
Where
Clearfield County, 0.95 mi WNW of Gray to 1.23 mi W of Surveyor
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.074, -78.388

Heavy rain brought flash flooding and an earth slide near the intersection of Stiner Road and Shawville Croft Highway, Route 879. Both lanes of the road was closed for a time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594190.